Missouri, 2018Hail and Damaging Winds in Missouri, May 14, 2018
May 14, 2018 · NWS LSX · 20 events in 14 counties and zones
An MCV moved across northern Missouri and thunderstorms developed ahead of it. There were numerous reports of damaging winds with these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An MCV moved across northern Missouri and thunderstorms developed ahead of it. There were numerous reports of damaging winds with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 14, 2:19 PM CST, 31 minutes earlier.
Area forecast discussion, May 14, 2:19 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
319 PM CDT Mon May 14 2018
.SHORT TERM... (Through Late Tuesday Afternoon)
Issued at 318 PM CDT Mon May 14 2018
(Tonight)
At least a loosely organized MCS is expected to be nearing the
Mississippi River by early this evening, with damaging wind gusts
the primary threat. Latest CAM guidance continues to suggest some
weakening as it heads ESE into IL. Not sure how fast this will occur
since environment is only modestly less favorable in terms of
shear/CAPE. However, it does seem plausible that the complex may
become more outflow dominant by that point in time and space, which
would lead to some weakening.
More uncertainty for the rest of the tonight as model guidance is a
bit all over the place. Some form of additional thunderstorm
development appears likely to our west later on this evening along
the synoptic boundary, but exactly where and when is difficult to
discern. Any convection that does move back into western sections of
the forecast area should weaken as it heads eastward into less
unstable air, especially across central portions of the forecast
area where first complex of storms is expected to transverse.
Lows tonight will once again be on the mild side ahead of the cold
front. Forecast lows tonight range from the mid to upper 60s, which
is slightly cooler than this morning.
(Tuesday)
Much of Tuesday morning into the early afternoon hours appears
largely quiet/dry. Another potential round of showers and
thunderstorms appears likely along/ahead of the slowly moving cold
front, or the effective boundary. Uncertainty is where the effective
boundary will be as there is some potential is is just southeast of
the CWA. Of course, what happens with the evolution of convection
tonight will largely affect development Tuesday afternoon. Best
guess currently is that the southern third of the CWA would have the
highest chance at seeing scattered showers and thunderstorms so have
chance PoPs across much of southeast Missouri and southwest Illinois.
Temperatures on Tuesday are expected to be about 5-10 degrees cooler
(though still quite a bit above normal for mid May) due to expected
cloud cover and weak cold advection for those areas behind the cold
front. Have forecast high temperatures for Tuesday afternoon ranging
from the upper 70s across northeast Missouri to the mid 80s for
parts of southeast Missouri and southwest Illinois.
Gosselin
.LONG TERM... (Tuesday Night through Next Monday)
Issued at 318 PM CDT Mon May 14 2018
A ridge of high pressure will try to build over the Midwest Tuesday
night into Wednesday which should help dry us out Wednesday and
Thursday. The upper pattern will then get a little blocky with the
ridge over the Midwest and a tropical low drifting northward from
the Gulf of Mexico up into the Deep South. Medium range guidance
has been a little wishy-washy on how to handle these features and
how they'll interact. Current thinking is that the tropical low
will bring moisture back toward the Mississippi Valley toward the
latter half of the week. GFS has much more QPF than the EC does as
the moisture swings back around to the north of the low. With the
uncertainty as to how far back to the northwest the moisture from
this low will get, have kept PoPs down in the chance/slight chance
range. Both models break down the upper ridge Sunday into Monday
and drive a cold front into the Mid Mississippi Valley with
corresponding higher chances of precip. Temperatures will likely
stay well above normal through the period with highs generally in
the mid to upper 80s and lows in the 60s.
Carney
&&
.AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1235 PM CDT Mon May 14 2018
Expectation is for an area of thunderstorms to develop across
portions of northwest Missouri and head ESE through parts of the
area. Some uncertainty as to the track of the more organized
storms, but KUIN at this juncture seems to have the highest
probability so added a TEMPO this afternoon. Kept VCTS mention at
all other terminals for now, but if confidence increases, will
need to ammend. Stronger storms will be capable of producing heavy
rainfall/reduced visibilities in addition to gusty winds and
potentially hail. Appears there will be a lull in thunderstorm
activity late this evening before additional storms develop later
on tonight. Cold front will slowly move through the area tonight
into Tuesday with winds veering to the west/northwest behind it
with lessening chances of showers/storms as well.
SPECIFICS FOR KSTL:
Maintained VCTS mention for early this evening for now as
monitoring developing thunderstorms across portions of northwest
Missouri. If confidence increases that terminal will be affected
by aforementioned storms, will need to ammend. Stronger storms
will be capable of producing heavy downpours/reduced visibility in
addition to gusty winds and hail. Should be a lull in activity
late evening/early overnight hours before additional storms try to
move toward the terminal later on tonight. Winds will shift to the
west/northwest by early Monday afternoon with a cold frontal
passage.
Gosselin
&&
.CLIMATE...
Record highs and record warm lows for St. Louis:
May 14th: 93 (2013), 73 (1915)
May 15th: 94 (1944), 72 (2013)
Record highs and record warm lows for Columbia:
May 14th: 90 (1987), 67 (1941)
May 15th: 90 (1944), 71 (1941)
Record highs and record warm lows for Quincy:
May 14th: 94 (1915), 66 (1932)
May 15th: 93 (1944), 69 (1962)
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 69 86 66 82 / 80 30 30 20
Quincy 65 79 59 80 / 60 20 10 10
Columbia 65 81 63 81 / 60 20 20 20
Jefferson City 66 83 64 83 / 60 30 20 20
Salem 67 86 65 82 / 60 30 40 20
Farmington 67 86 63 81 / 50 50 50 30
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, May 14, 1:04 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
204 PM CDT Mon May 14 2018
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151130-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
204 PM CDT Mon May 14 2018
This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...This Afternoon and Tonight
Scattered severe storms capable of large hail and locally
damaging winds are likely this afternoon and tonight for portions
of central, northeast, and east-central Missouri. Otherwise,
there is a chance for thunderstorms areawide.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance for thunderstorms for parts of the area each
day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely through this evening.
Gosselin
Thunderstorm Wind, Boone
- When
- May 14, 2:50 PM CST to 2:58 PM CST
- Where
- Boone County, 0.96 mi NW of Cou Cotton Mem Arpt to 2.36 mi E of Hallsville
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.010, -92.312
A line of severe storms moved through Boone County. There were numerous reports of wind damage, especially in the northern half of the county. In Hallsville, a tree fell onto a transformer knocking out power to most of the town. On the north side of Columbia, a large section of a tree was blown down across the street from West Middle School. Three unoccupied vehicles sustained damage from the fallen tree. A mobile home sustained moderate roof damage in the 4200 block of Clark Lane, just east of the intersection of I-70 and U.S. Highway 63. Four miles north northeast of Murry, a 12 foot empty grain bin collapsed on one side.
Thunderstorm Wind, Callaway
- When
- May 14, 3:05 PM CST to 3:20 PM CST
- Where
- Callaway County, 0.29 mi SSW of Hatton to 0.38 mi ESE of Auxvasse
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 39.026, -92.033
Thunderstorm winds caused wind damage in Hatton and Auxvasse. Several trees and numerous tree limbs were blown down in Hatton. Also, a farm outbuilding collapsed and there was some roof and porch damage to a nearby house. One mile northeast of Hatton, a new building collapsed at a business. Near Auxvasse, a tree was blown down onto County Road 262.
Thunderstorm Wind, Audrain
- When
- May 14, 3:06 PM CST to 3:15 PM CST
- Where
- Audrain County, Mexico to 1.12 mi SE of Mexico Mem Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.180, -91.900
In Mexico, thunderstorm winds blew down a large tree which also took down some power lines. A church nearby sustained minor roof damage.
Thunderstorm Wind, Montgomery
- When
- May 14, 3:30 PM CST to 3:41 PM CST
- Where
- Montgomery County, Montgomery City to 0.37 mi NW of Liege
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.970, -91.500
Thunderstorm winds blew down several trees and power lines. In Bellflower, a pole barn was blown down and a nearby home sustained minor roof damage.
Thunderstorm Wind, Audrain
- When
- May 14, 3:33 PM CST to 3:40 PM CST
- Where
- Audrain County, 6.9 mi SE of Farber to 0.94 mi SE of Vandalia
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.203, -91.484
Thunderstorm winds blew down numerous large tree limbs in the eastern portions of Audrain County, especially near the intersection of Highways W and K and on County Road 532.
Hail, Callaway
- When
- May 14, 3:41 PM CST
- Where
- Callaway County, 0.6 mi E of Dixie
- Measured
- 2.5 in hail
- Reported by
- Social Media
- Coordinates
- 38.718, -92.009
Thunderstorm Wind, Callaway
- When
- May 14, 3:43 PM CST
- Where
- Callaway County, 0.2 mi W of Calwood
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.920, -91.854
Thunderstorm winds blew down a large tree onto Highway Z near Calwood.
Thunderstorm Wind, Callaway
- When
- May 14, 3:45 PM CST to 3:55 PM CST
- Where
- Callaway County, 2.77 mi SSW of Fulton to 4.12 mi NNW of Readsville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.813, -91.949
Thunderstorm winds blew down several large trees. One tree was blown onto State Route C just south of Fulton and another one was blown down onto State Highway D near Yucatan.
Thunderstorm Wind, Marion
- When
- May 14, 3:55 PM CST to 4:05 PM CST
- Where
- Marion County, 1.19 mi SW of Withers Mill to 1.13 mi NNE of Hannibal
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.708, -91.496
Thunderstorm winds blew down numerous trees, tree limbs and power lines. Some trees were blown down at the intersection of County Road 426 and Highway MM. In Hannibal, numerous trees were blown down. Two large tree limbs landed on two unoccupied cars causing considerable damage to both.
Thunderstorm Wind, Ralls
- When
- May 14, 3:55 PM CST to 4:00 PM CST
- Where
- Ralls County, 0.43 mi SSW of Hunington to 4.22 mi W of Ilasco
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.664, -91.603
Thunderstorm winds blew down several large trees between Huntington, Rensselaer and the southern sections of Hannibal. Some of the trees fell onto Highway DD and Highway O.
Thunderstorm Wind, Lincoln
- When
- May 14, 4:05 PM CST to 4:15 PM CST
- Where
- Lincoln County, 0.8 mi SE of Silex to 1.15 mi W of Troy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.123, -91.058
Thunderstorm winds blew down several trees and power lines in Silex. In Troy, several large tree limbs were blown down around town.
Thunderstorm Wind, Pike
- When
- May 14, 4:10 PM CST
- Where
- Pike County, 2.75 mi NNE of Cyrene
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 39.318, -91.105
Thunderstorm winds blew down a power pole and power lines 2 miles northeast of Cyrene.
Thunderstorm Wind, Pike
- When
- May 14, 4:20 PM CST
- Where
- Pike County, Louisiana
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.450, -91.050
Thunderstorm winds blew down several large trees along Main Street in Louisiana.
Thunderstorm Wind, Pike
- When
- May 14, 4:25 PM CST
- Where
- Pike County, 1.05 mi ESE of Clarksville to 2.82 mi WSW of Annada
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 39.362, -90.903
Thunderstorm winds blew down several power lines as well as trees. The trees were blown down onto Highway W on south side of Clarksville.
Thunderstorm Wind, St. Charles
- When
- May 14, 4:51 PM CST to 4:55 PM CST
- Where
- St. Charles County, 0.77 mi WSW of Weldon Spg to 3.75 mi NNE of Orchard Farm
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.718, -90.694
Thunderstorm winds blew down several large tree limbs in Weldon Springs. A large tree limb was blown down near the intersection of Hwy 370 and Elm Street.
Thunderstorm Wind, St. Louis
- When
- May 14, 5:00 PM CST
- Where
- St. Louis County, 2.59 mi W of Wedgewood
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.814, -90.368
Thunderstorm winds blew down a three foot diameter tree onto Charbonier Road near intersection with Bluff Parks Drive. It fell onto a moving car, but no injuries were reported.
Thunderstorm Wind, St. Louis (C)
- When
- May 14, 5:06 PM CST
- Where
- St. Louis (C) County, 1.27 mi SE of Baden
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.718, -90.232
Thunderstorm winds blew down a large tree onto Gast Place. The tree also took down several power lines.
Thunderstorm Wind, Crawford
- When
- May 14, 5:40 PM CST
- Where
- Crawford County, Steelville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.970, -91.350
Several large tree limbs were blown down onto power lines around town.
Thunderstorm Wind, Moniteau
- When
- May 14, 6:20 PM CST
- Where
- Moniteau County, 0.8 mi SSE of California
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.619, -92.567
Thunderstorm winds blew down numerous trees and power lines around town.
Thunderstorm Wind, St. Francois
- When
- May 14, 6:48 PM CST
- Where
- St. Francois County, 1.21 mi NNW of Farmington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.797, -90.427
Several large tree limbs were blown down on the north side of town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, May 14, 20181 death · 1 injured · 1 event
- Hail and Damaging Winds in Virginia, May 14, 2018$72,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Virginia, May 14, 20181.75 in hail · 51 events
- Flash Flooding and Hail in Texas, May 14 to 17, 20182 in hail · 47 events
- Hail and Damaging Winds in Oklahoma, May 14, 2018$24,000 · 2.75 in hail · 27 events
- Hail and Damaging Winds in West Virginia, May 14 to 15, 2018$37,000 · 1.75 in hail · 13 events
- Hail in Kansas, May 14, 20182.5 in hail · 31 events
- Hail and Damaging Winds in Texas, May 14, 2018$30,000 · 1 in hail · 8 events
- Flood and Hail in Ohio, May 14, 2018$21,000 · 1 in hail · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 14, 201824 events
- Lightning Strike in Wisconsin, May 14, 2018$30,000 · 1 event
- Hail and Damaging Winds in Indiana, May 14, 20181.75 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758233, 758235, 758236, 758238, 758237, 758239, 758242, 758241, 758243, 758245, 758251, 758248, 758247, 758249, 758256, 758257, 758260, 758276, 758277, 758278.